Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 10, 2009, 5:37 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2009, 5:37 AM CDT (10:37 UTC)
- Expired
- Jul 10, 2009, 8:02 AM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:30 AM CDT | FLASH FLOOD | 1 N Le Mars, IA | FLOODING IN AND NEAR LE MARS. WATER UP TO THE TOPS OF THE STREET CURBING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1878 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 101037
FFWFSD
IAC149-167-101330-
/O.NEW.KFSD.FF.W.0016.090710T1037Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA
* UNTIL 830 AM CDT
* AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG THE PLYMOUTH AND
SIOUX COUNTY LINE. MORE THUNDERSTORMS ARE EXPECTED THROUGH 7 AM
CDT. RADAR ESTIMATES 1 TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 430
AM CDT WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN LIKELY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MAURICE ORANGE CITY...CRAIG...AND STRUBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
4279 9587
$$
SCHUMACHER2 follow-up statements
000
WGUS73 KFSD 101228
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 AM CDT FRI JUL 10 2009
IAC149-167-101330-
/O.CON.KFSD.FF.W.0016.000000T0000Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-PLYMOUTH IA-
728 AM CDT FRI JUL 10 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN PLYMOUTH AND
SOUTHERN SIOUX COUNTIES UNTIL 830 AM CDT...
HEAVY RAINFALL THAT FELL ACROSS THE AREA EARLY THIS MORNING HAS
SINCE EXITED. ALTHOUGH THE HEAVY RAIN HAS DEPARTED...RUN OFF MAY
STILL PRODUCE LOCALIZED FLASH FLOODING THIS MORNING.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ORANGE
CITY...AKRON...ALTON...CRAIG...GRANVILLE...IRETON...MAURICE...REMSEN
AND STRUBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
4279 9587
$$
LIEBL000
WGUS73 KFSD 101302
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CDT FRI JUL 10 2009
IAC149-167-101315-
/O.CAN.KFSD.FF.W.0016.000000T0000Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-PLYMOUTH IA-
802 AM CDT FRI JUL 10 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN PLYMOUTH
AND SOUTHERN SIOUX COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
4279 9587
$$
LIEBLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:20 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 10, 4:20 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUL 10 2009
.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG
THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM
ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT
COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD
WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS
SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV
SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH
NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2
INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF
THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG
AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL.
CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE NOT
EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL.
WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN
THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT
TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL
CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE.
BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE
CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE
MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE
TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX
LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE
SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY
RECEIVED HEAVIER AMOUNTS OF PRECIPITATION.
ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING PRECIPITATION
IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS AND SPRINKLES.
SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE THICKER CLOUD COVER
IS EXPECTED ON SAT. INCREASING CHANCES FOR PRECIPITATION GOING INTO
THE FIRST HALF OF NEXT WEEK. COULD BE ANOTHER WET AND HUMID START TO
THE WEEK...BUT POSSIBLY DRYING OUT THE LAST HALF OF THE WEEK.
&&
.AVIATION...
CONVECTION HAS PRODUCED A WEAK PRESSURE GRADIENT ACROSS THE AREA
MEANING THAT WINDS WILL GENERALLY BE LIGHT...OUT OF THE NORTHEAST
AROUND KHON AND EAST OR SOUTHEAST AROUND KFSD AND KSUX. A SHORT WAVE
WILL MOVE ACROSS THE AREA EARLY THIS MORNING. EXPECT THIS TO RESULT
IN CONVECTION REDEVELOPING OR REINTENSIFYING AFTER 09Z SOUTH OF I90
IN SE SD AND SPREADING INTO NW IA. FOR NOW...EXPECT THAT CONVECTION
WILL BE SOUTH OF KFSD SO ONLY HAVE A CB MENTIONED IN TAF AND KEPT
TSRA IN KSUX. ANOTHER RESULT OF THE LIGHT WINDS WILL BE FOG
DEVELOPMENT. AS OF 06Z...KFSD HAD A VSBY BLO 3SM WITH AREAS NW OF
KFSD BLO 1SM. WITH AMPLE LOW LEVEL MOISTURE...EXPECT THAT VSBYS
COULD FALL BELOW 1SM ON THE EDGE OF THE CLOUD LINE FROM EAST CENTRAL
SD INTO SOUTH CENTRAL SD. LOW STRATUS COULD ALSO PRODUCE MVFR AND
IFR CONDITIONS. FOG COULD LINGER INTO MID MORNING UNLESS CONVECTION
FORMS FARTHER NORTH AND ALLOWS INCREASED VSBYS AS COLD DOWNDRAFTS
TEMPORARILY RAISE VSBYS ABOVE 6SM. EXPECT THE FRONT TO MOVE SOUTH OF
THE AREA BY 18Z CHANGING WINDS TO NE AND BRINGING DRIER AIR IN AND
PRODUCING VFR CONDITIONS. AS HIGH PRESSURE BUILDS IN LATER THIS
AFTERNOON...WINDS WILL BECOME LIGHT NORTHERLY AFTER SUNSET.
/SCHUMACHER
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR IAZ012>014-
020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR SDZ069>071.
&&
97Hazardous weather outlook, Jul 10, 4:51 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT FRI JUL 10 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL CONTINUE INTO THE AFTERNOON HOURS. FLOODING... THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA... NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH DAKOTA ...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 9, 11:38 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD WORTHINGTON 43.63N 95.60W
07/09/2009 NOBLES MN EMERGENCY MNGR
THE HIGHWAY 59/60 UNDERPASS IN THE SOUTHEAST PART OF
WORTHINGTON IS FLOODED BY THE HEAVY RAIN.
&&
TRMLocal storm report, Jul 10, 1:46 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD LAKEFIELD 43.68N 95.17W
07/09/2009 JACKSON MN LAW ENFORCEMENT
HIGHWAY 86 AND 3RD AVENUE NORTH FLOODED.
0140 AM HEAVY RAIN JACKSON 43.62N 94.99W
07/10/2009 M4.14 INCH JACKSON MN LAW ENFORCEMENT
SINCE 7 PM. DITCHES AND CREEKS RUNNING FULL.
&&
JCHAPMANLocal storm report, Jul 10, 5:37 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL IRETON 42.98N 96.32W
07/10/2009 M1.00 INCH SIOUX IA TRAINED SPOTTER
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 41 min |
| Jul 9, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 46 min |
| Jul 9, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 38 min |
| Jul 9, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 51 min |
| Jul 9, 9:03 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 3 hr |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 45 min |
| Jul 9, 11:59 PM CDT | Areal Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 12 hr |
| Jul 10, 5:10 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 35 min |
| Jul 10, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 25 min |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.